Virginia, 2016

Winter Storm and Winter Weather in Virginia, December 6 to 7, 2016

December 6 to 7, 2016 · NWS LWX · 4 events in 3 counties and zones

Rain moved through the area on the 6th. However, there was a layer of cold air aloft that caused freezing rain in the higher elevations.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Rain moved through the area on the 6th. However, there was a layer of cold air aloft that caused freezing rain in the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 6, 3:57 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Dec 6, 3:57 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
357 AM EST Tue Dec 6 2016

.SYNOPSIS...
Coastal low pressure impacts the area through tonight before high
pressure briefly returns Wednesday. A potent cold front will pass
through Thursday. Arctic high pressure builds overhead Friday into
the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Low pressure over the Tennessee Valley this morning will transfer
its energy to a coastal low along the North Carolina coast this
afternoon. The coastal low will slowly move off to the east
tonight. Warm and moist air from the Gulf and Atlantic Ocean will
overrun the surface cooler air in place...resulting in a soaking
rain for most areas today into this evening. Rainfall amounts
around one inch are expected. Evaporative cooling at the onset may
result in sleet at the onset...but surface temps should be above
freezing for most locations. Precipitation will overspread central
Virginia around daybreak...eastern West Virginia into northern
Virginia and the the Washington Metropolitan area between 8 am
and 10 am this morning...and across northeastern Maryland by noon.

A subfreezing layer of air aloft...generally above 1500 feet is
expected to develop due to the evaporative cooling that will take
place at the onset. This means that the ridges in the
Allegheny and Potomac Highlands as well as the Blue Ridge
Mountains will experience a period of freezing rain this morning
into this afternoon. Warmer air should work its way in
aloft...allowing for all locations to change to rain later this
afternoon into this evening. Winter Weather Advisories are in
effect for these areas. The main threat will be for slick spots on
elevated surfaces due to freezing rain with temperatures near 32
degrees.

Precipitation will end from southwest to northeast this evening
into the overnight hours as the low slowly moves off to the east.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
High pressure will return for Wednesday into Wednesday evening.
Dry and seasonable conditions are expected during this time. A
cold front will approach from the west overnight Wednesday. A
strong jetmax ahead of the front may bring a few showers...but
details are uncertain at this time.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Strong cold front crosses the area Thursday into Friday. Potent
upper level dynamics...with 140 kt jet streak over the area by
late afternoon. Model spread with regards to QPF
continues...with GFS/NAM far more bullish than ECMWF. Best chance
for precipitation will be along/east of I-95...with snow showers
across the upslope areas. Elsewhere...p-type appears to initially
be rain as low-levels remain just warm enough. Though...could be a
changeover to rain/snow mix or all snow on the back edge of precip
shield. Any remaining precip will exit the area Thursday
night...with CAA commencing.

Coldest weather so far this season Friday and Saturday...as high
pressure builds into the area. Highs generally 10-15F below
normal...with most areas struggling to get out of the 30s...all
areas AOB 30F during the overnights.

High pressure moves offshore Sunday...with southerly flow allowing
for slight airmass modification. Highs back into the 40s. Next
chance for precipitation arrives late Sunday into Monday as
another cold front approaches.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
Cigs/Vsbys will deteriorate this morning as rain overspreads the
terminals from southwest to northeast. IFR/SubIFR conditions are
expected this afternoon through this evening. Conditions may
gradually improve late tonight as drier air works its way in
behind a departing coastal low. However...confidence with the
timing of improving conditions is low. Any leftover subvfr
conditions early Wednesday morning will give way to VFR conditions
as high pressure builds overhead. VFR conditions will continue
Wednesday night.

Brief period of sub-VFR conditions possible in rain/snow showers
as cold front passes through the area Thursday. Return to VFR
behind the front into the weekend...though, gusty NW winds in
excess of 25 mph are possible Friday afternoon in the strong cold
air advection.

&&

.MARINE...
Coastal low pressure will develop along the North Carolina coast
today. The gradient will continue to strengthen and a Small Craft
Advisory is in effect for middle portions of the Bay and the lower
Tidal Potomac River. The Small Craft Advisory continues through
this evening...but there may be a break in the gradient overnight
as the low moves away.

High pressure will approach for Wednesday and a northwest flow is
expected. Wind gusts around 20 knots are possible...but confidence
is too low at this time for a headline. Winds will become light
for Wednesday night.

Light winds across the waters through midday Thursday...before winds
increase above SCA criteria Thursday afternoon as cold front crosses
the waters. Solid SCA gusts continue Thursday night into Friday
morning. Increased mixing during the day Friday could lead to
marginal gale force winds...regardless...solid SCA will continue.
Winds drop back below SCA Saturday morning as large area of high
pressure builds overhead.

&&

.TIDES/COASTAL FLOODING...
Persistent and strengthening easterly flow will lead to an
increase in tidal anomalies today. Action stage currently
forecast at the sensitive sites for this evenings high tide cycle
(e.g., Annapolis, Straits Point)...though marginal minor tidal
flooding is possible if anamolies are slightly higher than
currently forecast.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until 7 PM EST this evening for MDZ501.
     Winter Weather Advisory from 7 AM this morning to 3 PM EST
     this afternoon for MDZ502.
VA...Winter Weather Advisory until 3 PM EST this afternoon for
     VAZ507-508.
     Winter Weather Advisory until 7 PM EST this evening for VAZ503-
     504.
WV...Winter Weather Advisory until 7 PM EST this evening for WVZ501-
     503-505-506.
     Winter Weather Advisory from 7 AM this morning to 3 PM EST
     this afternoon for WVZ050-055-502-504.
MARINE...Small Craft Advisory until midnight EST tonight for ANZ532>534-
     537-540>543.
     Small Craft Advisory from 1 PM this afternoon to midnight EST
     tonight for ANZ531-538-539.

&&

SYNOPSIS...MSE
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...MSE
AVIATION...BJL/MSE
MARINE...BJL/MSE
TIDES/COASTAL FLOODING...MSE
Hazardous weather outlook, Dec 6, 3:49 AM EST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
349 AM EST TUE DEC 6 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
349 AM EST TUE DEC 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A GALE WARNING MAY BE NEEDED FOR THE WATERS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-071000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
349 AM EST TUE DEC 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE ALLEGHENY
FRONT...BLUE RIDGE MOUNTAINS AND PORTIONS OF THE POTOMAC
HIGHLANDS. THE PRIMARY THREAT WILL BE ICE ACCUMULATION FROM
FREEZING RAIN ALONG THE RIDGES ABOVE 1500 FEET. PLEASE SEE
WBCWSWLWX FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Western Highland

When
December 6, 5:00 AM EST to 9:00 PM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

A quarter inch of ice was reported near Hightown.

Winter Weather, Northern Virginia Blue Ridge

When
December 7, 5:00 AM EST to 9:00 PM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Mesonet
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Northern Virginia Blue Ridge

When
December 7, 5:00 AM EST to 9:00 PM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Mesonet
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Central Virginia Blue Ridge

When
December 7, 5:00 AM EST to 9:00 PM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Mesonet
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669442, 669439, 669440, 669441.